Last month, researchers reported that the popular combination of weight loss pills called "fen-phen" may have caused irreversible heart damage in 24 women. Since then, at least 28 more cases have been identified in women taking the combination of fenfluramine and phentermine according to a letter from the Food and Drug Administration (FDA) published this week in the journal. We all want to look better, but there are safer ways of trying to lose weight for cosmetic reasons. In view of the unfolding information on the potentially serious side effects of these drugs, people who are taking them as sort of a diet fad have to re-think that.
NEJM released the first report linking the drugs to thickened heart valves seven weeks early because of the seriousness of the side effects. The side effect has occurred in four people taking dexfenfluramine alone, two taking fenfluramine alone, and two taking a combination of dexfenfluramine and phentermine. There is a second report that a 29-year-old woman died of primary pulmonary hypertension -- a rare side effect of the drugs -- after taking "fen-phen" for just 23 days.
INSIGHT: The most disturbing aspect is that some diet centers have opened solely to write thousands of prescriptions for such weight loss drugs. If you know someone on these dangerous medications they really need to be warned about the danger they are exposing themselves to. As I have mentioned many times previously, The Carbohydrates Addict's Diet Lifespan Program by Heller (available in any book store) is a much safer and more effective long-term permanent option.
The New England Journal of Medicine August 27 1997;337:602-606, 629-630, 635